Jump to content

Can Dysautonomia be triggered by high altitude?


Recommended Posts

Hi all,

 

Thank you all so much for this website. I’m trying to see if I can get a better understanding of what happened to my dad, to help him as he feels really confused and depressed. My dad is in his 60s, and a couple of years ago when he went skiing at a very high altitude in Utah. There On the top of the mountain, on the top of the mountain, he got a very fast heart rate, and ever since then sometimes his heart rate goes very fast in a way that’s terrifying for him. It might be once a week or so. He’s now on beta blockers so that his heart rate can’t go so fast. He’s been to a lot of cardiologists and no one found anything wrong with him. He’s finding that being very careful and drinking water keeps his heart rate lower. Does this sound like dysautonomia? And can high altitude somehow trigger dysautonomia?

Link to post
Share on other sites

Hello @Lisoosh - welcome to the forum and thank you for trying to help your Dad!!! -- I am really not sure if high altitude can cause POTS. My husband climbed Mt Kilimandjaro ( spell? ) once and witnessed several friends developing high altitude sickness but none of them had long term effects. I think it could be possible since it is severe and stressful events that can cause POTS ( such as viral illness, trauma or pregnancy, for example ). 

6 hours ago, Lisoosh said:

Does this sound like dysautonomia?

I think JUST having a high heart rate does not necessarily mean dysautonomia. In POTS the HR typically increases more than 30 BPM, or above 120, within 10 minutes of standing, and causes orthostatic intolerance ( meaning symptom of dizziness, brain fog, tremors, anxiety etc ) happen when we stand up, and typically resolve when we lie down. So determining WHEN your Dad's HR goes up is important. It could be an arrhythmia, like SVT for example, or Sinus tachycardia. Also - POTS patients often experience skipped beats along with the high HR. 

My husband, who does not have POTS and is generally healthy, develops scary bouts of racing heart and chest pain at times, especially when he exerts himself. They could never find what it was but he takes an antiarrhythmic drug and it never happens again. Maybe the betablocker is enough to stop the bouts for your Dad? 

The following articles might help: 

You can find more under the Information tab on the home page of this web site.  Best of luck!!!!!!

Link to post
Share on other sites
15 hours ago, Lisoosh said:

Hi all,

 

Thank you all so much for this website. I’m trying to see if I can get a better understanding of what happened to my dad, to help him as he feels really confused and depressed. My dad is in his 60s, and a couple of years ago when he went skiing at a very high altitude in Utah. There On the top of the mountain, on the top of the mountain, he got a very fast heart rate, and ever since then sometimes his heart rate goes very fast in a way that’s terrifying for him. It might be once a week or so. He’s now on beta blockers so that his heart rate can’t go so fast. He’s been to a lot of cardiologists and no one found anything wrong with him. He’s finding that being very careful and drinking water keeps his heart rate lower. Does this sound like dysautonomia? And can high altitude somehow trigger dysautonomia?

If he has dysautonomia, I am guessing he first started noticing it when he went to a higher altitude.  I don't believe dysautonomia can start just by visiting a high altitude.  But many of us suspect we had it for a long time (maybe even since birth) and didn't notice.   Your father should maybe try to get an appointment with a local dysautoomia specialist and get a tilt table test. Or just do a home tilt table test.

Link to post
Share on other sites

Hi all,

Wow, thanks so much all for your kind and thoughtful replies! Yes, I guess this isn't what my dad has - it isn't worse when standing up. Thank you especially Pistol, what you are describing with your husband sounds like the case for my dad!  And yes, he does take a beta blocker (but I think sometimes it still happens) -- he has a lot of PTSD as well from other things, and I guess it's hard to tell when the racing heart is from anxiety and when it's an episode. Thanks for these helpful articles as well, I'm glad to learn more, maybe it will help othres at some point. Merci! 

Link to post
Share on other sites
1 hour ago, Lisoosh said:

And yes, he does take a beta blocker (but I think sometimes it still happens)

My husband takes Verapamil, which is different than a beta blocker. If the high HR still happens despite the beta blocker I would have him return to a cardiologist to maybe try another type of medication 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...